Fen Phen is a diet pill that was popular in the mid-1990s. It was banned in the United States after being linked to serious, life-threatening side effects, including Primary Pulmonary Hypertension (PPH). The effects of this disease may not appear for several years.
What is Fen Phen?
Fen Phen is a pill that millions of Americans used to help them lose weight. It became very popular between 1995 and 1997.
The pills contained the drug fenfluramine (“Fen”), which makes a person’s brain release extra serotonin. Serotonin is a chemical in the brain that makes a person feel good, satiated, and perhaps less likely to eat. It also made people feel drowsy, which is why it was combined with with phentermine (“Phen”) which is a mild stimulant. The blockbuster combination of drugs quickly rocketed to popularity — after a $52 million advertising campaign in 1996, sales exceeded $300 million in the first year. More than 18 million doses were filled.
The success was to be short-lived, however. Doctors began noticing more and more patients coming in who were suffering from unusual heart valve disease, and they had all been taking Fen Phen. Dr. Heidi Connelly, a doctor working for the Mayo Clinic, published an article in the New England Journal of Medicine in 1997 that detailed her experience treating 24 patients who suffered from heart valve disease caused by Fen Phen. In 1997, the FDA received more than 75 reports of serious injury linked to the diet pills, and on September 15, 1997, the pills were abruptly pulled from the U.S. market.
What is Primary Pulmonary Hypertension (PPH)?
Primary Pulmonary Hypertension (PPH) is a heart disease that has no cure, and can cause lifelong debilitation and death. It is also known as Pulmonary Arterial Hypertension, but this is another name for the same disorder.
A doctor can diagnose PPH with several types of tests. He or she may use a stethoscope to listen for a heart murmur, which is any abnormal sound that indicates something is wrong with the way blood is flowing through your heart. Your doctor may also use an imaging test, such as an X-Ray, Echocardiogram (ECG), and lung function tests. Your doctor may also look for signs that your heart is working harder than it should, which can lead to heart failure if left untreated.
Symptoms of Primary Pulmonary Hypertension (PPH)
If you took a diet pill in the 1990s, you may have suffered an injury that was not diagnosed until years later. The initial symptoms of PPH include shortness of breath, chest pain, weakness, unexplained fatigue, dizziness, and occasional fainting. These symptoms may worsen over time. They can indicate a more serious problem with your circulatory system.
Fen Phen and other diet drugs can damage to the vessels connecting the heart and lungs, causing them to constrict. Because the heart must work harder to force blood through the constricted vessel, the pressure in the lungs can increase. Less blood flows into the lungs, and so when the person breathes, the oxygen reaches less blood. The blood that is pumped into the body is not oxygen-rich, and in serious cases, the person will develop a bluish tint to the nails, lips, or skin (a disorder called “cyanosis”). Because the heart must work harder to pump blood, over time, it can cause damage to the heart. Some people require heart surgery to correct the problem. Others suffer deadly heart failure.
Injuries Linked to Fen Phen
- Primary Pulmonary Hypertension (PPH)
- Pulmonary Arterial Hypertension (PAH)
- Heart valve damage
- Leaky heart valve
- Irregular heartbeat
- Heart murmur
- Damage to blood vessels in the lungs
- Heart failure